Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 125, NWS Cleveland, OH

September 4, 2017Ottawa County, Sandusky County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 4, 2017, 7:20 PM EDT for Ottawa County, Sandusky County, Ohio. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2017, 7:20 PM EDT (23:20 UTC)
Expired
Sep 4, 2017, 8:15 PM EDT
In force
55 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ottawa County, OH, Sandusky County, OH

The radar

The Cleveland radar (KCLE), 105 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 8:18 PM EDTMARINE TSTM WIND 491 Nnw Marblehead, OHMRHO1 MEASURED A MARINE THUNDERSTORM WIND GUST OF 43 KNOTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 4:32 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WUUS51 KCLE 042320
SVRCLE
OHC123-143-050015-
/O.NEW.KCLE.SV.W.0125.170904T2320Z-170905T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
720 PM EDT MON SEP 4 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Northwestern Sandusky County in northwestern Ohio...

* Until 815 PM EDT

* At 720 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles east of Luna Pier to Oregon to Northwood to
  Rossford to near Holland, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Port Clinton, Oak Harbor, Genoa, Woodville, Elmore, Catawba Island,
  Marblehead, Lindsey, Rocky Ridge, Clay Center and Williston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4162 8341 4162 8318 4163 8314 4154 8293
      4161 8284 4151 8267 4145 8301 4143 8303
      4140 8342
TIME...MOT...LOC 2320Z 279DEG 34KT 4178 8327 4165 8340 4160 8346 4160
8356 4160 8377

HAIL...1.00IN
WIND...60MPH
 
$$

Mullen
2 follow-up statements
348 
WWUS51 KCLE 042350
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
750 PM EDT MON SEP 4 2017

OHC123-143-050015-
/O.CON.KCLE.SV.W.0125.000000T0000Z-170905T0015Z/
Ottawa OH-Sandusky OH-
750 PM EDT MON SEP 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR OTTAWA AND NORTHWESTERN SANDUSKY COUNTIES...

At 750 PM EDT, severe thunderstorms were located along a line
extending from 10 miles northwest of Port Clinton to Oak Harbor to
Woodville, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Port Clinton, Oak Harbor, Genoa, Woodville, Elmore, Catawba Island,
Marblehead, Lindsey, Rocky Ridge, Clay Center and Williston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4162 8341 4162 8318 4163 8314 4154 8293
      4161 8284 4151 8267 4145 8301 4143 8303
      4140 8342
TIME...MOT...LOC 2350Z 279DEG 35KT 4163 8305 4157 8307 4153 8316 4145
8340

HAIL...0.75IN
WIND...60MPH
 
$$

Mullen
258 
WWUS51 KCLE 050015
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
815 PM EDT MON SEP 4 2017

OHC123-143-050025-
/O.EXP.KCLE.SV.W.0125.000000T0000Z-170905T0015Z/
Ottawa OH-Sandusky OH-
815 PM EDT MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA AND NORTHWESTERN
SANDUSKY COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been allowed to expire.  However heavy rain is still possible with
these thunderstorms.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
northwestern Ohio.

LAT...LON 4162 8341 4162 8318 4163 8314 4154 8293
      4161 8284 4151 8267 4145 8301 4143 8303
      4140 8342
TIME...MOT...LOC 0015Z 279DEG 34KT 4160 8280 4154 8282 4150 8291 4142
8315

$$

Mullen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:50 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 4, 4:50 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
450 PM EDT Mon Sep 4 2017

.SYNOPSIS...
A cold front from lower Michigan to near Chicago will move
southeast across the local area tonight. An upper level trough
will linger over the region into Friday. High pressure will
shift east over the Ohio Valley by Saturday and remain in place
into early next week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Severe thunderstorm watch has been issued for the western
quarter of the forecast area. Thunderstorms are beginning to
develop over extreme southern lower Michigan and short range
models indicate convection will begin to fill in to the
southwest along the line. Convection is expected to move east
through the evening so will be monitoring activity through the
evening.

Previous Discussion...

The waiting game in on and the local area is still hours away
from the first storm. Still going with the 23z to 00z time frame
before the first storms reach TOL. The area remains outlooked
for severe weather which seems reasonable given the front and
steep lapse rates in mid levels. Have to wonder how the loss of
daytime heating will impact the strength of the storms. Will go
ahead a give all locations a 4 to 5 hours window of precip with
a couple hours of 80 plus pops with the line of thunderstorms.
By 12z precip chances will be confined to the southeast end of
the area. Not sure how much shower activity there will be on
Tuesday as an upper trough settles over the region. Will try to
keep the southwest end of the area dry tomorrow but will keep
chance wording going elsewhere. Showers are also possible
downwind of the lake tomorrow night. It's going to be more like
early October than early September the next couple of days.
Have used a blend of guidance for temps during the period given
the changing airmass.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A large trough will be anchored across the Eastern US Wednesday and
Thursday before slowly lifting off to the northeast on Friday. With
this trough will come a chance of rain showers for everyone
Wednesday as the primary vort max moves through. Can't rule out a
rumble of thunder across the Primary Snowbelt region thanks to cool
temperatures aloft and relatively warm lake temperatures. Heading
into Wednesday night the precipitation will taper off across
western areas, with a continued chance of showers across
northeast Ohio into northwest Pennsylvania.

A short-wave trough will move through the area Thursday, ramping up
precipitation chances once again. A few thunderstorms can't be ruled
out across the Primary Snowbelt Thursday afternoon as the coolest
air associated with this trough will be overhead.

Some lake-effect showers will continue to be possible on Friday.
Temperatures through the short-term will be well below normal with
highs generally in the middle 60s each day.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Upper level trough will be east of the region Friday night into
Saturday with cooler air spilling across Lake Erie. A few showers
may linger across NE OH into NW PA into Saturday morning. High
pressure will then take control of the region by Saturday afternoon
and persist into Monday.

The coolest day of the long term will be Saturday with highs in the
60s. Warmer Sunday into Monday but still cooler than seasonal
averages. Highs upper 60s to mid 70s.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Will be hitting the thunder hard in the TAFs for this evening as
a strong cold front crosses the area. The short term guidance is
still flip flopping as far as timing goes but the best guess
right now is for thunder to reach TOL shortly before 00z and CLE
around 02z. CAK will be the last of the TAF sites to see
thunder and that will be between 03z and 04z. Will put some
gusts to 40kts in many of the TAFs given the severe potential.
About a 3 to 4 hour window of precip is expected at most
locations. In the east and south...cigs will dip to MVFR and
remain down most of the night. Some instability showers are
possible Tuesday morning but confidence is too low to put in the
TAFs right now. The other big story is winds. Speeds have come
up and some southwest gusts to 30 knots are likely till the
cold front crosses the area. Winds will become westerly behind
the front and diminish some.

OUTLOOK...Areas of Non-VFR Tuesday into Friday for mainly the
snowbelt.

&&

.MARINE...
A cold front will move southeast across the lake late this evening
into tonight. Ahead of the front, strong southwest winds will
continue at 15 to 25 knots. Winds will turn out of the northwest and
diminishing to around 10 knots behind the frontal passage. Expect
strong to severe thunderstorms to accompany the front as well. The
Small Craft Advisory continues through 4AM for the entire lakeshore
and the Beach Hazard Statement remains in effect for Erie PA
lakeshore through the same time. West to mainly northwest flow at 10
to 15 knots or less will persist through much of the period Tuesday
through Friday as a large trough takes hold across the region.
Expecting showery weather much of the period Wednesday through
Friday with the cool air over the warmer Lake Erie waters with
thunder also possible Wednesday and Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Beach Hazards Statement until 4 AM EDT Tuesday for PAZ001.
MARINE...Small Craft Advisory until 4 AM EDT Tuesday for LEZ142>149.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina/Lombardy
SHORT TERM...Mottice
LONG TERM...Mottice
AVIATION...Kubina
MARINE...Mottice
Hazardous weather outlook, Sep 4, 4:53 PM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
453 PM EDT Mon Sep 4 2017

LEZ142>144-162>164-OHZ003-006>009-017>019-027-052100-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
453 PM EDT Mon Sep 4 2017

...SEVERE THUNDERSTORM WATCH 478 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a slight risk for severe thunderstorms late today and
tonight with damaging winds the biggest threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this evening.

LEZ061-145>149-165>169-OHZ010>014-020>023-028>033-036>038-047-089-
PAZ002-003-052100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Southern Erie-
453 PM EDT Mon Sep 4 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms late today and
tonight with damaging winds the biggest threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed as severe thunderstorms move
east.

PAZ001-052100-
Northern Erie-
453 PM EDT Mon Sep 4 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 AM EDT TUESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a slight risk for severe thunderstorms tonight with
damaging winds the biggest threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening as severe
thunderstorms move east.

Lombardy

In the hours before

Special weather statement, Sep 4, 6:23 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Cleveland OH
623 PM EDT MON SEP 4 2017

OHZ003-006-007-042315-
Wood-Ottawa-Lucas-
623 PM EDT MON SEP 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LUCAS...WOOD AND
OTTAWA COUNTIES...

At 620 PM EDT, radar indicated a line of strong thunderstorms
located from southeast Michigan southwestward into northeast
Indiana. Movement was east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations that may be impacted include...
Toledo, Bowling Green, Fostoria, Swanton, Perrysburg, Oregon,
Sylvania, Rossford, Waterville, Northwood, Whitehouse, North
Baltimore, Genoa, Holland, Weston, Maumee, Ottawa Hills, Walbridge,
Pemberville and Millbury.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4172 8388 4173 8345 4172 8347 4172 8341
      4173 8339 4172 8334 4165 8324 4162 8317
      4150 8334 4150 8342 4117 8342 4117 8388
TIME...MOT...LOC 2220Z 270DEG 39KT 4206 8361 4175 8411 4146 8469 4118
8552

Mullen

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 9:55 PM EDTSmall Craft AdvisoryCLE30 hr
Sep 4, 6:23 PM EDTSpecial Weather StatementCLELucas, Wood52 min
Sep 4, 6:45 PM EDTSevere Thunderstorm WarningCLELucas, Wood60 min
Sep 4, 7:01 PM EDTSpecial Marine WarningCLE89 min
Sep 4, 7:37 PM EDTAreal Flood AdvisoryCLELucas113 min
Sep 4, 7:58 PM EDTSpecial Weather StatementCLEHancock, Sandusky, Seneca, Wood62 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.